Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 244, NWS Nashville, TN

August 24, 2002Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 24, 2002, 4:11 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2002, 4:11 PM CDT (21:11 UTC)
Expired
Aug 24, 2002, 4:45 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 141 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1711 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS54 KOHX 242111
SVRBNA
TNC099-181-242145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN TENNESSEE
  NORTHEAST WAYNE COUNTY IN TENNESSEE

* UNTIL 445 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES WEST OF ETHRIDGE...OR 10 MILES
  NORTHEAST OF WAYNESBORO...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTER BY 430 PM CDT
  HENRYVILLE BY 445 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:03 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 24, 3:03 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT SAT AUG 24 2002

19Z SURFACE ANALYSIS SHOWS MESO-LOW NEAR JBR, WITH FRONTAL BOUNDARY
SAGGING INTO NORTHWEST TENNESSEE AND LAND BETWEEN THE LAKES. MOST
CONVECTION AT THIS TIME IS OCCURRING SOUTH AND EAST OF THE NASHVILLE
METRO AREA, ALONG A PRE-FRONTAL CONVERGENCE ZONE, WITH LITTLE
ACTIVITY OCCURRING ALONG THE FRONT.

EXPECT VERY LITTLE CHANGE IN AIR MASS CHARACTERISTICS ONCE THE FRONT
PASSES OVERNIGHT, DESPITE NORTHERLY WINDS THE NEXT 2 DAYS. AVIATION
MODEL FORECASTS A BULLSEYE OF 500 MB DIVERGENCE AND 700-500 MB
DIFFERENTIAL VORTICITY ADVECTION AROUND 18Z TOMORROW, HENCE THE
HIGHER POPS DURING THE AFTERNOON, PARTICULARLY OUR SOUTHERN ZONES.

OTHERWISE, ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR THE
FORESEEABLE FUTURE, AS A 500 MB LOW DEVELOPS OVER THE AREA BY
TOMORROW EVENING, AND WITH VERY WEAK MID-LEVEL WINDS, LOOK FOR THIS
LOW, AND ATTENDANT MOISTURE, TO STICK AROUND INTO THE EXTENDED
PERIOD.

.BNA...NONE.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:18 PM CDTSevere Thunderstorm WarningOHXLawrence27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.